IUBio Biosequences .. Software .. Molbio soft .. Network News .. FTP

Can Benadryl have toxic effects?

Michael Kirby mkirby at vt.edu
Wed Jan 15 12:56:13 EST 1997


In article <5be3ve$7os at news.bu.edu>, sfo at bu.edu (Samme Orwig) wrote:

> Last spring I experienced a series of rather
> violent reactions to some unneccesary medications
> (unfortunate series of misdiagnoses). I'm
> wondering if benadryl exacerbated the
> conditions, which were an array -- and
> I quote an MD -- of Stevens-Johnson or
> lupus-like reactions.
> 
> Any comments?

I understand that Stevens-Johnson syndrome can occur with many drugs.  It
depends upon the sensitivity of the user, since the syndrome is thought to
be immune system related.  Reactions of this type are only predictable by
experience (some drugs are known to cause these reactions in sensitive
individuals).  The usual course of action when a patient presents with
symptoms of Stevens-Johnson syndrome is to stop the medication.  As far as
I know, benadryl (diphenhydramine HCl) does not cause Stevens-Johnson
syndrome (erythema multiforme, mucous membrane signs,
headache/fever/malaise).  The only skin reactions benadryl causes are
sensitivity to sunburn and urticarial rashes, and with both of these not
very often (only in certain people).  The answer to your problem may
reside with the other drugs you were taking.
-Michael Kirby

-- 
Michael Kirby
mkirby at vt.edu



More information about the Toxicol mailing list

Send comments to us at biosci-help [At] net.bio.net